Oregon, 2008

Heavy Snow in Oregon, January 29 to 31, 2008

January 29 to 31, 2008 · NWS MFR · 4 events in 4 counties and zones

The snow kept on coming. Another storm moved in at the end of the month.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The snow kept on coming. Another storm moved in at the end of the month. Snow Advisories were issued for many Oregon zones, but some area got enough snow to verify a Heavy Snow Warning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 29, 8:59 PM PST, 1 hour 1 minute earlier.

Area forecast discussion, Jan 29, 8:59 PM PST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
859 PM PST TUE JAN 29 2008

.DISCUSSION...THE LINE OF SHOWERS THAT BROUGHT BRIEF BUT HEAVY SNOW
NOW LIES ALONG A SOUTHWEST SISKIYOU TO NORTHERN LAKE COUNTY LINE.
SNOW SHOWERS WILL BECOME MORE ISOLATED IN COVERAGE AND NOT NEARLY AS
INTENSE BEHIND THIS LINE WITH UP TO A HALF AN INCH GENERALLY
POSSIBLE. WILL CANCEL THE SNOW ADVISORY AFTER THIS LINE HAS EXITED
THE AREA VERY SHORTLY.

.PREVIOUS DISCUSSION...THE SNOW LEVEL IS NEAR 1500 FEET WITH
SCATTERED SHOWERS AND SNOW SHOWERS. A SHORTWAVE TROUGH OFFSHORE WILL
GIVE A BOOST TO THE COVERAGE AND INTENSITY OF SHOWERS AS IT MOVES
INLAND THIS EVENING. THE SNOW ADVISORIES LOOK ON TRACK WITH
WIDESPREAD AMOUNTS RANGING FROM A TRACE UP TO 3 INCHES EXPECTED THIS
EVENING...A LITTLE MORE...UP TO 5 INCHES IN THE CASCADES WHILE
SNOW LEVELS DROP TO AROUND 800 FEET. EARLIER TODAY...AMOUNTS FROM THE
COLD FRONTAL PASSAGE INCLUDE A COUPLE INCHES IN THE ILLINOIS
VALLEY...4 INCHES IN KLAMATH FALLS AND LESS THAN AN INCH IN THE
ROGUE VALLEY.

ON WEDNESDAY LIGHT SHOWERS AND SNOW SHOWERS ARE LIKELY FOR THE
HIGHER TERRAIN AND A CHANCE IN MOST VALLEYS. AMOUNTS WILL BE
MAINLY LESS THAN AN INCH WITH SNOW LEVELS BETWEEN 1500 AND 2000 FEET.

THE NEXT COLD FRONT LOOKS TO SEND THE HEAVIEST PRECIPITATION INTO
NORTHERN CALIFORNIA LATE WEDNESDAY NIGHT AND THURSDAY. I WILL
ISSUE A WINTER STORM WATCH FOR WESTERN AND SOUTH CENTRAL SISKIYOU
COUNTY AND INCLUDE WHAT WOULD BE ADVISORY LEVEL AMOUNTS FOR MUCH
OF THE REMAINING PORTION OF THE AREA. THE RECENTLY ARRIVED 18Z GFS
IS ABOUT 6 HOURS FASTER THAN THE 12Z RUN BUT IS CONSISTENT WITH
SNOW LEVELS NEAR 2000 TO 2500 FEET. NUMEROUS SHOWERS ARE EXPECTED
BEHIND THE FRONT THURSDAY NIGHT.

FRIDAY THROUGH FRIDAY NIGHT IS FORECAST TO BE ANOTHER PERIOD OF
SCATTERED LIGHT SHOWERS AND SNOW SHOWERS.

THE ECMWF AND GFS ARE IN GOOD AGREEMENT WITH THE OVERALL PATTERN
IN THE EXTENDED PERIOD FROM SATURDAY THROUGH TUESDAY. A CONTINUED
ACTIVE
UNSETTLED PATTERN BUT WITH WEAKER SYSTEMS. A RIDGE WILL PERSIST
OFFSHORE BUT SYSTEMS RIDING OVER THE TOP OF THE RIDGE WILL BRING
A SLIGHT CHANCE TO CHANCE OF LIGHT RAIN AND SNOW. AFTER NEXT
TUESDAY...THE LONGER RANGE OUTLOOK IS FOR THE RIDGE TO WEAKEN
ALLOWING THE RETURN OF A PATTERN OF STORMY WEATHER.

&&

.AVIATION...AREAS OF MVFR AND MOUNTAIN OBSCURATIONS AND LOCAL IFR
WITH SNOW SHOWERS THROUGH EARLY WEDNESDAY MORNING. SHOWERS WILL BE
MOST NUMEROUS THIS EVENING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...SNOW AND BLOWING SNOW ADVISORY UNTIL MIDNIGHT PST TONIGHT FOR
     ORZ029-ORZ030.
     SNOW ADVISORY UNTIL MIDNIGHT PST TONIGHT FOR ORZ021-ORZ022-
     ORZ023-ORZ024-ORZ025-ORZ026-ORZ027-ORZ028.

CA...SNOW AND BLOWING SNOW ADVISORY UNTIL MIDNIGHT PST TONIGHT FOR
     CAZ081-CAZ083-CAZ084.
     SNOW ADVISORY UNTIL MIDNIGHT PST TONIGHT FOR CAZ080-CAZ082.
     WINTER STORM WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
     AFTERNOON FOR CAZ080-CAZ082-CAZ083.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 AM
     PST WEDNESDAY FOR PZZ350-PZZ356-PZZ370-PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 4 AM PST THURSDAY FOR
PZZ350-PZZ356-
     PZZ370-PZZ376.

DW/SVEN
Hazardous weather outlook, Jan 29, 3:26 PM PST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
326 PM PST TUE JAN 29 2008

CAZ083-301400-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
326 PM PST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT UNTIL MIDNIGHT...SEE
WINTER WEATHER MESSAGE FOR DETAILS

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

A WINTER STORM WATCH IS IN EFFECT FOR ELEVATIONS ABOVE 2000 FEET
LATE WEDNESDAY NIGHT THROUGH THURSDAY AFTERNOON...SEE WINTER
WEATHER MESSAGE FOR DETAILS

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ021>026-301400-
CENTRAL DOUGLAS COUNTY-CURRY COUNTY COAST-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
SOUTH CENTRAL OREGON COAST-
326 PM PST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

A SNOW ADVISORY IS IN EFFECT FOR ELEVATIONS ABOVE 1000 FEET THROUGH
MIDNIGHT...SEE WINTER WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-082-301400-
SOUTH CENTRAL SISKIYOU COUNTY-WESTERN SISKIYOU COUNTY-
326 PM PST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

A SNOW ADVISORY REMAINS IN EFFECT THROUGH MIDNIGHT...SEE WINTER
WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

A WINTER STORM WATCH IS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY AFTERNOON...SEE WINTER WEATHER MESSAGE FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-084-ORZ029-030-301400-
CENTRAL SISKIYOU COUNTY-KLAMATH BASIN-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
326 PM PST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT THROUGH
MIDNIGHT...SEE WINTER WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ027-028-301400-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
SOUTH CENTRAL OREGON CASCADES-
326 PM PST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

A SNOW ADVISORY REMAINS IN EFFECT THROUGH MIDNIGHT...SEE WINTER
WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BUNKER

In the hours before

Local storm report, Jan 29, 5:09 PM PST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
509 PM PST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             2 WSW LAKESIDE          43.57N 124.20W
01/29/2008  E0.25 INCH       COOS               OR   TRAINED SPOTTER

            1.36 INCHES OF RAIN..STORM TOTAL

&&

BUNKER
Local storm report, Jan 29, 9:31 PM PST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
931 PM PST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HEAVY RAIN       6 ESE COOS BAY          43.33N 124.12W
01/29/2008  M1.56 INCH       COOS               OR   TRAINED SPOTTER

            24 HR AMOUNT FROM 9-9PM

0852 PM     HEAVY SNOW       2 SSW ETNA              41.44N 122.90W
01/29/2008  M5.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            ACCUMULATION OVER PAST 3 HOURS

&&

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Central Douglas County

When
January 29, 10:00 PM PST to January 30, 10:00 AM PST
Where
Central Douglas County forecast zone
Reported by
Trained Spotter
Coordinates
43.235, -123.636 (the zone’s center; the record gives no point)

A spotter 10NW Tiller reported 5.0 inches of snow during this interval.

Heavy Snow, Northern & Eastern Klamath County & Western Lake County

When
January 30, 10:00 PM PST to January 31, 9:00 PM PST
Where
Northern & Eastern Klamath County & Western Lake County forecast zone
Reported by
Trained Spotter
Coordinates
42.740, -121.018 (the zone’s center; the record gives no point)

A spotter 8SW Beatty reported a storm total of 17 inches of snow. No times were specified, so they have been estimated.

Heavy Snow, Klamath Basin

When
January 31, 4:00 AM PST to 11:59 PM PST
Where
Klamath Basin forecast zone
Reported by
Trained Spotter
Coordinates
42.686, -121.650 (the zone’s center; the record gives no point)

A spotter N Keno reported 14.0 inches of snow during this interval.

Heavy Snow, Central & Eastern Lake County

When
January 31, 7:00 AM PST to 3:30 PM PST
Where
Central & Eastern Lake County forecast zone
Reported by
Trained Spotter
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

A spotter 1N Lakeview reported 12.0 inches of snow between 31/0700 and 31/1300 PST. A spotter north of Bonanza reported 6 inches of snow between 31/0800 and 31/1530 PST.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68729, 68913, 68733, 68731.